Volume 13 Supplement 1

29th International Symposium on Intensive Care and Emergency Medicine

Open Access

Characterization of organophosphate poisoning patients in the ICU: a 4-year review

  • A Sá1,
  • E Tomas1,
  • J Silva1,
  • M Fernandes1,
  • F Santos1,
  • F Moura1,
  • P Santos1,
  • R Lopes1 and
  • E Lafuente1
Critical Care200913(Suppl 1):P492

https://doi.org/10.1186/cc7656

Published: 13 March 2009

Introduction

We reviewed clinical characterization of patients with organophosphate poisoning admitted to the ICU as well as the mortality rate [1].

Methods

A retrospective study, without need for local ethical committee approval, of patients with organophosphate poisoning who were admitted to the ICU between 2004 and 2008. Sociodemographic data, psychiatric history, the organophosphate compound, time elapsed since ingestion, clinical presentation and complications, laboratory data, Simplified Acute Physiology score (SAPS) II and treatment approach were analyzed. Biomarkers used on admission: serum cholinesterase level, arterial pH and lactic acid. The influence of obidoxime and atropine therapy on the patient outcome was also analyzed.

Results

Twenty patients were admitted to the ICU. Dimethoate was the compound most often involved, in which 55% of the patients were females. The mean age recorded was 54.3 ± 14.7 years. The time between exposure and treatment initiation was not quantified in 65% of patients, but when discriminated it was in the majority of cases less than 1 hour. Clinical muscarinic signs in 85% of the cases, nicotinic signs in 55% and central nervous signs in 95%. An intermediate syndrome was identified in one case. Most frequent complications identified were pneumonitis 85%, miocarditis 35% and renal failure 50% of the patients. The mean SAPS II value was 36.6 ± 16.9. Selective decontamination and treatment with obidoxime (continuous intravenous infusion after the loading dose) and atropine was verified in every patient (Figure 1). The total ICU mortality was 40%.
Figure 1

LOS, length of stay; CRP, C-reactive protein; ER, emergency room.

Conclusion

Clinical severity and serum cholinesterase levels and acidosis were the independent variables that mostly seemed to have contributed for the final result. High doses of atropine seemed to be more favorable to a good outcome. Even though the number of patients included in this review was small, the results may alert us to the importance of an organized approach helped by protocols between the emergency department/emergency room and the ICU, in order to successfully manage patients with organophosphate poisoning.

Authors’ Affiliations

(1)
Centro Hospitalar Tamega Sousa

References

  1. Peter JV: Oxime therapy and outcomes in human organophosphate poisoning: an evaluation using meta-analytic techniques. Crit Care Med 2006, 34: 502-510. 10.1097/01.CCM.0000198325.46538.ADPubMedView ArticleGoogle Scholar

Copyright

© Sá et al; licensee BioMed Central Ltd. 2009

This article is published under license to BioMed Central Ltd.

Advertisement